Kansas, 2006

Flash Flooding and Hail in Kansas, June 22, 2006

June 22, 2006 · NWS GLD · 16 events in 6 counties and zones

10 hail, 4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 2:08 AM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 22, 2:08 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MDT THU JUN 22 2006

.DISCUSSION...THE MAIN CONCERNS IN THE FORECAST REVOLVE AROUND THE
SHORT WAVE ENERGY MOVING ACROSS THE TRI-STATE REGION AND THE
POTENTIAL FOR THUNDERSTORMS THEY WILL BRING DURING THE REMAINDER
OF THE WORK WEEK AND WEEKEND.

THE NAM AND GFS DIFFER ON THE LOCATION AND POSSIBILITY OF PRECIPITATION
BREAKING OUT ACROSS CENTRAL HIGH PLAINS DURING THE AFTERNOON AND
EVENING HOURS FROM TONIGHT THROUGH THE WEEKEND. THE GFS APPEARS
TO BE TOO LIGHT ON THE POPS...ALTHOUGH THE LOCATION OF THE
PRECIPITATION THAT DOES END UP BREAKING OUT LOOKS GOOD. HAVE GONE
WITH A SOLUTION CLOSER TO THE NAM WITH A SLIGHT BLEND OF THE GFS.

THE PERSISTENT UPSLOPE LOW LEVEL FLOW THAT HAS KEPT DEWPOINTS
WELL INTO THE 50S AND 60S THE PAST SEVERAL DAYS IS EXPECTED TO
PERSIST FOR SEVERAL MORE DAYS. THIS COMBINED WITH GOOD DAYTIME
HEATING AND THE TRAIN OF UPPER DISTURBANCES EXPECTED TO MOVE
THROUGH THE WESTERLY FLOW ALOFT THAT TRANSITIONS TO NORTHWESTERLY
FLOW AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. THROUGH
THE WEEKEND WILL PRODUCE THE POSSIBILITY OF THUNDERSTORMS EACH
AFTERNOON AND EVENING FROM TONIGHT THROUGH THE WEEKEND. HAVE
GENERALLY INCLUDED A MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS
EACH AFTERNOON BECOMING MORE WIDESPREAD DURING THE EVENING HOURS
AND DIMINISHING OVERNIGHT EACH NIGHT THROUGH THE WEEKEND. A FRONT
IS EXPECTED TO PASS THROUGH THE REGION LATE SATURDAY...PROVIDING A
FOCUS FOR THUNDERSTORM DEVELOPMENT...AND ALSO DIMINISH THE
POSSIBILITIES OF THUNDERSTORMS ON SUNDAY AS SOMEWHAT DRIER AIR
MOVES IN BEHIND THE FRONT. TEMPERATURES ARE EXPECTED TO COOL A FEW
DEGREES ON SUNDAY AND MONDAY. DRYER AND WARMER CONDITIONS ARE
EXPECTED INTO NEXT WEEK AS THE UPPER RIDGE AMPLIFIES OVER THE
WESTERN U.S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Jun 22, 11:53 AM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT THU JUN 22 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
0153 PM CDT THU JUN 22 2006 /1253 PM MDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST UPSLOPE CONDITIONS WILL PERSIST AS THE NEXT WAVE
IN A SERIES OF UPPER LEVEL DISTURBANCES MOVES EAST OF THE ROCKIES.
THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE AREA AS THIS DISTURBANCE PUSHES SOUTHEASTWARD. SOME STORMS
COULD BECOME SEVERE WITH ATMOSPHERIC SHEAR PROFILES FAVORING
SUPERCELL DEVELOPMENT. THE MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED TORNADOES OVER EASTERN COLORADO AND PORTIONS OF
EXTREME WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF DISTURBANCES WILL CONTINUE TO TRAIN ACROSS THE TRI-
STATE REGION IN THE WEST TO NORTHWEST FLOW ALOFT WITH LOW LEVEL
UPSLOPE FLOW PUMPING MOISTURE INTO THE REGION. THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THROUGH THE END OF THE WORK WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LOCKHART/BTS

In the hours before

Local storm report, Jun 22, 10:43 AM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             6 E KIRK                39.62N 102.49W
06/21/2006  M1.50 INCH       YUMA               CO   PUBLIC

            HAIL COVERED GROUND. MINOR TREE DAMAGE.

0730 PM     HAIL             12 NNW CHEYENNE WELLS   38.98N 102.44W
06/21/2006  E1.50 INCH       CHEYENNE           CO   PUBLIC

            BROKE WINDOW IN GARAGE.

0805 PM     HAIL             2 SE JOES               39.63N 102.65W
06/21/2006  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

0851 PM     TSTM WND GST     VONA                    39.30N 102.74W
06/21/2006  E60.00 MPH       KIT CARSON         CO   PUBLIC

&&

RODRIGUE
Local storm report, Jun 22, 11:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             ARAPAHOE                38.85N 102.17W
06/21/2006  E0.88 INCH       CHEYENNE           CO   CO-OP OBSERVER

            50 MPH WINDS.

&&

MENTZER
Special weather statement, Jun 22, 12:09 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT THU JUN 22 2006

COZ091-221945-
KIT CARSON COUNTY-
109 PM MDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 103 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 11
MILES SOUTH OF JOES...OR 29 MILES NORTHWEST OF BURLINGTON...AND
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, Jun 22, 12:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT THU JUN 22 2006

KSZ013-222015-
SHERMAN-
138 PM MDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 134 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR KANORADO...OR 15 MILES WEST OF GOODLAND...AND MOVING SOUTHEAST
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sherman

When
June 22, 1:00 PM MST
Where
Sherman County, 8 mi N of Ruleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -101.883

Hail, Logan

When
June 22, 1:10 PM MST
Where
Logan County, 4 mi N of Winona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -101.250

Hail, Logan

When
June 22, 1:20 PM MST
Where
Logan County, 4 mi N of Winona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -101.250

Thunderstorm Wind, Sherman

When
June 22, 1:45 PM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.133, -102.033

Winds snapped a 6-inch diameter tree trunk.

Thunderstorm Wind, Sherman

When
June 22, 2:05 PM MST
Where
Sherman County, Goodland
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -101.717

Hail, Wallace

When
June 22, 2:12 PM MST
Where
Wallace County, 14 mi NW of Sharon Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -101.917

Hail, Thomas

When
June 22, 2:15 PM MST
Where
Thomas County, 6 mi SSE of Mingo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -100.917

Flash Flood, Gove

When
June 22, 2:24 PM MST to 5:24 PM MST
Where
Gove County, 16 mi W of Gove
Reported by
LAW ENFORCEMENT
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

One foot of water running over the road.

Hail, Logan

When
June 22, 2:35 PM MST
Where
Logan County, 10 mi S of Oakley
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -100.850

Flash Flood, Gove

When
June 22, 3:20 PM MST to 6:20 PM MST
Where
Gove County, 16 mi W of Gove
Reported by
LAW ENFORCEMENT
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Water running over the road in three different spots with a portion of road that may have been washed out. Road was closed the remainder of the night.

Thunderstorm Wind, Greeley

When
June 22, 4:15 PM MST
Where
Greeley County, 4 mi S of Tribune
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -101.750

Four to six inch diameter tree branches broken from numerous trees. Wind speeds estimated.

Thunderstorm Wind, Greeley

When
June 22, 6:55 PM MST
Where
Greeley County, 14 mi SE of Tribune
Measured
74 kt (85 mph) estimated gust
Property damage
$81,000
Reported by
GENERAL PUBLIC
Coordinates
38.317, -101.567

Shed damaged and 4 grain bins destroyed and thrown 800 yards. Wind speeds estimated.

Hail, Logan

When
June 22, 7:41 PM MST
Where
Logan County, 8 mi N of Russell Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -101.167

Via NSSL. Severe hail project.

Hail, Gove

When
June 22, 7:50 PM MST
Where
Gove County, 28 mi W of Gove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -101.000

Via NSSL. Severe hail project.

Hail, Logan

When
June 22, 8:00 PM MST
Where
Logan County, 10 mi SE of Oakley
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -100.717

Via NSSL. Severe hail project.

Hail, Gove

When
June 22, 8:05 PM MST
Where
Gove County, 28 mi W of Gove
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -101.000

Via NSSL. Severe hail project.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517944, 5517945, 5517946, 5517947, 5517948, 5517949, 5517950, 5517952, 5517951, 5517953, 5517954, 5517955, 5517956, 5517957, 5517958, 5517959.